New York, 2010

Flash Flooding in New York, July 24, 2010

July 24, 2010 · NWS ALY · 2 events in 1 county or zone

A band of thunderstorms producing heavy rainfall moved eastward across southern Herkimer County during the early morning hours of Saturday, July 24th. Two to 4 inches of rain fell in just a few hours, resulting in significant flooding in the towns of Dolgeville and Middleville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A band of thunderstorms producing heavy rainfall moved eastward across southern Herkimer County during the early morning hours of Saturday, July 24th. Two to 4 inches of rain fell in just a few hours, resulting in significant flooding in the towns of Dolgeville and Middleville. Initial damage estimates to homes, businesses and vehicles were between $1,000,000 and $1,500,000. Two homes and a village hall were condemned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 8:39 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 23, 8:39 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
939 PM EDT FRI JUL 23 2010

.SYNOPSIS...
A WARM FRONT WILL SLOWLY LIFT NORTHWARD OVERNIGHT ACROSS UPSTATE NEW
YORK AND NEW ENGLAND WITH SCATTERED SHOWERS AND THUNDERSTORMS.  A
HOT AND HUMID AIR MASS WILL BE OVER THE REGION ON SATURDAY.  A COLD
FRONT WILL APPROACH FROM THE EASTERN GREAT LAKES REGION WITH SHOWERS
AND SOME STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM SATURDAY
LATE AFTERNOON INTO SUNDAY MORNING.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 945 PM EDT...SHOWERS AND ISOLATED TSTMS ARE GRADUALLY
REDEVELOPING ACROSS PORTIONS OF THE MID HUDSON VALLEY AND SE
CATSKILLS...AND MOVING ESE. THESE APPEAR TO BE JUST IN ADVANCE OF A
WEAK EMBEDDED SHORTWAVE...AND N OF THE SLOWLY APPROACHING WARM
FRONT. WE EXPECT THESE SHOWERS/TSTMS TO GRADUALLY INCREASE IN AREAL
COVERAGE...AND EXPAND INTO AT LEAST CENTRAL AND SOUTHERN LITCHFIELD
CO OVER THE NEXT 1-3 HOURS. LOCALLY HVY RAINFALL WILL BE POSSIBLE
WITHIN ANY TSTMS DURING THIS TIME. FORTUNATELY...A SOMEWHAT STABLE
BOUNDARY LAYER SHOULD LIMIT ANY SEVERE THREAT.

FURTHER N...LIGHTER SHOWERS AND PATCHY DRIZZLE ARE OCCURRING ACROSS
THE MOHAWK VALLEY INTO SOUTHERN VT. THIS BAND SHOULD REMAIN NEARLY
STATIONARY...OR SETTLE SLIGHTLY SOUTHWARD OVER THE NEXT FEW
HOURS...WHILE INCREASING IN AREAL COVERAGE AS WELL.

FINALLY...THE UPSTREAM MCS ACROSS THE EASTERN GREAT LAKES/WESTERN
NYS/NW PA IS SHOWING SOME SIGNS OF MOVING ESE. HOWEVER...THE
NORTHERN EDGE OF THE STRATIFORM PORTION OF THE MCS MAY REACH
SOUTHERN AREAS AFTER MIDNIGHT. IN FACT...AS THE WARM FRONT SLOWLY
LIFTS N...ELEVATED CONVECTION MAY ACTUALLY REDEVELOP WITHIN THE
NORTHERN PORTION OF THE MCS AND AFFECT SOUTHERN AREAS TOWARD
DAYBREAK.

SO...BOTTOM LINE...HAVE KEPT CHC POPS FOR MOST AREAS
OVERNIGHT...ALONG WITH SLIGHT CHC FOR THUNDER. WILL HAVE TO WATCH
FOR ANY LOCALLY HEAVY DOWNPOURS AND/OR TRAINING CELLS LATER
TONIGHT...ESP ACROSS THE CATSKILLS AND MID HUDSON VALLEY.

TEMPS WILL LIKELY HOLD STEADY MUCH OF THE NIGHT...AND MAY GRADUALLY
RISE BEFORE DAYBREAK...ESP ACROSS THE CAPITAL REGION SOUTH INTO THE
MID HUDSON VALLEY...AND INTO THE WESTERN/CENTRAL MOHAWK VALLEY
REGION. AREAS OF FOG MAY ALSO DEVELOP OVERNIGHT.

PREVIOUS DISCUSSION FOLLOWS...

AS OF 300 PM EDT... A WARM FRONT CONTINUES TO SLOWLY LIFT NORTHWARD
FROM WRN NY...NRN PA...AND NRN NJ. A BROAD AREA OF ISENTROPIC LIFT
HAS PRODUCED A SOAKING RAINFALL ACROSS THE FCST AREA. LOCATIONS
SOUTH AND WEST OF ERN NY HAVE BROKEN INTO THE WARM SECTOR WHERE
SOME STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER WRN NY AND
NW PA. THE THREAT FOR SVR WEATHER LOOKS MURKIER ACROSS OUR S/SW
ZONES. SPC CONTINUES A SLIGHT RISK FOR SVR TSRAS FOR LOCATIONS
SOUTHWEST OF THE CAPITAL REGION. THIS INCLUDES THE ERN
CATSKILLS...MID HUDSON VALLEY...SCHOHARIE VALLEY...AND NW CT.

THE LATEST NAM INDICATES A SMALL PROBABILITY THAT PARCELS WILL
BECOME SFC BASED BRIEFLY FROM 21Z-03Z SOUTH OF THE CAPITAL REGION.
LIFTED INDICES ARE -1 TO -3C WITH 0-6 KM BULK SHEAR VALUES OF
25-40 KTS. SBCAPE VALUES ARE ROUGHLY 500-1000 J/KG. THE GFS AND
NAM INDICATE A GREATER CHANCE OVER THE NRN TWO THIRDS OF THE
REGION OF ELEVATED INSTABILITY WITH VALUES OF MUCAPE 500-1000 J/KG
WITH SHOWALTER VALUES OF -1 TO -3C. WE BELIEVE THE CONVECTION WILL
PREDOMINANTLY BE ELEVATED...AND THE LOW LEVEL JET AT H850 OF 40-55
KTS WILL BE SHIFTING EASTWARD OVER NEW ENGLAND EARLY ON. WE HAVE
NOT ADDED ANY ENHANCED WORDING AT THIS TIME TO THE GRIDDED FCST.
WE WILL KEEP A MENTION OF STRONG STORMS OR A ROGUE ISOLD SEVERE
SOUTH AND WEST OF THE CAPITAL REGION FOR NOW IN THE HWO.

WE TAPERED THE POPS FROM LIKELY/CATEGORICAL VALUES NORTH AND EAST
OF THE MID HUDSON VALLEY/SOUTHEASTERN CATSKILLS TO CHC VALUES AFTER
MIDNIGHT. WE WILL BE ENTERING A MUGGY AIR MASS...AS THE WARM FRONT
MOVES NORTH OF THE MOHAWK VALLEY/CAPITAL REGION. TEMPS WILL RISE
SLOWLY OR BE STEADY OVERNIGHT...AS THEY RECOVER FROM THE
STRATIFORM RAIN COOLED AIR FROM THIS PM. PATCHY FOG HAS BEEN ADDED
TO THE ENTIRE FCST AREA DUE TO THE SATURATED LOW LEVELS...AND THE
RISING SFC DEWPOINTS. LOWS WILL GENERALLY BE IN THE MID 60S TO
L70S...WITH SOME LOWER 60S/ISOLD U50S OVER THE SRN DACKS...AND
SRN GREENS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
SATURDAY-SAT NIGHT...SHORT TERM MODELS IN FAIRLY GOOD AGREEMENT THAT
MOST...IF NOT ALL OF THE FCST AREA GETS INTO A WARM SECTOR BY THE
LATE MORNING. THE GFS/NAM HAVE DEWPOINTS IN THE U60S TO EVEN MID
70S OVER MOST OF THE REGION. WE ARE SEEING UPSTREAM OVER WRN NY/PA
SOME OF THIS MID 70 DEWPOINTS AIR. H850 TEMPS RISE TO 18 TO 21 C
FROM NORTH TO SOUTH OVER THE FCST AREA. THE OPPRESSIVE DEWPOINTS
COUPLED WITH MAX TEMPS GETTING INTO THE U80S TO L90S IN PORTIONS
OF THE HUDSON RIVER VALLEY...AND SRN LITCHFIELD COUNTY WILL YIELD
DANGEROUS HEAT INDICES IN THE 100-104F RANGE. WE ARE ISSUING A
HEAT ADVISORY FOR THE MID HUDSON VALLEY...SRN TACONICS...AND SRN
LITCHFIELD COUNTY. PORTIONS OF THE CAPITAL REGION WILL HAVE
APPARENT TEMPS OR HEAT INDICES IN THE U90S WITH ISOLD 100F
READINGS. ALSO...THE CNTRL TACONICS...AND LITCHFIELD HILLS WILL
HAVE MID AND UPPER 90S TOO. WE DO NOT HAVE THESE LOCATIONS IN A
HEAT ADVISORY AT THIS TIME.

THE NEXT ISSUE IS THE TIMING OF STRONG TO SEVERE CONVECTION IN
ADVANCE OF A COLD FRONT APPROACHING FROM THE GREAT LAKES REGION.
THE GFS IS FASTER THAN THE NAM IN TERMS OF THE TIMING OF A
POTENTIAL MESOSCALE CONVECTIVE SYSTEM /MCS/ IMPACTING CNTRL-ERN NY
BY THE AFTERNOON. THIS MCS WOULD FORM ALONG A PRE FRONTAL TROUGH.
THE GFS HAS EXTREMELY HIGH SBCAPE VALUES OF 1500-3000+ J/KG WITH
THE HIGH DEWPOINT AIR. THE 0-6 KM BULK SHEAR VALUES ARE HIGH IN
THE 40-60+KT RANGE AS A LOW/MID LEVEL SPEED MAX APPROACHES. PLENTY
OF MOISTURE AND INSTABILITY WILL BE IN PLACE. PRECIPITABLE WATER
VALUES WILL BE IN THE 1.75"-2.25" /2 TO 3 STANDARD DEVIATIONS
ABOVE NORMAL BASED ON THE GLOBAL ENSEMBLES/. THE MID LEVEL LAPSE
RATES ARE WEAK. THE MAIN THREAT WOULD BE DAMAGING WINDS WITH
CLUSTERS OF CONVECTION OR A LINE FORMING. WE WOULD ALSO HAVE ISOLD
SUPER CELLS.

THE NAM WOULD HAVE ISOLD-SCT POP-UP CONVECTION DURING THE
AFTERNOON WITH AN MCS FORMING OVER WRN NY BY 00Z...AND IMPACTING
ERN NY AND WRN NEW ENGLAND BTWN 03Z-09Z. 0-6 KM BULK SHEAR VALUES
ARE 40-55 KTS INDICATING ORGANIZED CONVECTION IS LIKELY WITH THE
POSSIBILITY OF SUPERCELLS. THE UNIDIRECTIONAL FLOW ALOFT WOULD
INDICATE BOWING SEGMENTS CONTAINED WITHIN AN MCS. THE LOW LEVEL
JET IS MORE W/SW AT 35-40 KTS. THE DCAPE VALUES ARE PROGGED TO BE
750-1500 J/KG...WITH SBCAPE VALUES OF 1000-2500 J/KG WITH LESSER
AMOUNTS NORTH OF THE CAPITAL REGION. BEST LIFTED INDICES WOULD BE
-2C TO -5C. SFC DEWPOINTS WOULD BE IN THE U60S TO M70S. A STRONG
100-120 JET STREAK WILL BE APPROACHING LAKE ONTARIO...AND NRN NY
AROUND 06Z. PORTIONS OF OUR FCST AREA WOULD BE IN THE RIGHT REAR
QUADRANT CONDUCIVE TO STRONG TO SEVERE WX.

THIS VIGOROUS SHORT WAVE TROUGH LOOKS LIKE IT HAS THE BEST CHANCE
TO IMPACT THE REGION BTWN 18Z SAT AND 09Z SUN. IT COULD LINGER
LONGER...IF THE SLOWER TIMING OF THE NAM OCCURS. STRONG TO SEVERE
STORMS LOOK LIKE THEY WILL BE POSSIBLE. WE CONCUR WITH THE LATEST
SPC DAY 2 GRAPHIC OF A SLIGHT RISK OVER THE FCST AREA.

WE WILL HAVE TO MONITOR THE HVY RAINFALL THREAT OVER THE NEXT
SEVERAL MODEL RUNS. THE GFS/NAM HAVE SHOWN INDICATIONS OF THE MCS
PRODUCING 1-3 INCHES OF RAINFALL. WE ARE NOT ISSUING ANY FLASH FLOOD
WATCHES AT THIS TIME...BUT WILL CONTINUE WITH THE POSSIBILITY OF
POOR DRAINAGE/SMALL STREAM FLOODING IN THE HWO. HVY RAIN AND GUSTY
WINDS HAVE BEEN INCLUDED IN THE GRIDS.

SUNDAY...THE NAM SHOWS THE COLD FRONT MOVING SOUTH AND EAST OF THE
REGION BY THE LATE MORNING. THE GFS...AND THE ECMWF HAVE A SECONDARY
COLD FRONTAL BOUNDARY PUSHING THROUGH IN THE LATE MORNING OR
EARLY PM. WE KEPT CHANCES OF -SHRAS/-TSRAS IN EVERYWHERE UNTIL
NOONTIME...AND SLIGHT CHANCE VALUES SOUTH OF THE CAPITAL REGION BY
THE AFTERNOON. WEAK COLD ADVECTION...OCCURS IN THE WAKE OF THE
FIRST FRONT...AND SLIGHTLY BETTER PUSH OF COLD AIR ADVECTION BY
THE LATE PM...AS DEWPOINTS FALL INTO THE 50S AND L60S. MAX TEMPS
WILL GENERALLY BE IN THE 80S IN THE VALLEYS /SOME U80S OVER THE
MID HUDSON VALLEY/....AND 70S TO L80S OVER THE HILLS AND MTNS.

SUNDAY NIGHT...HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES
REGION...AND THE MIDWEST WITH COOLER AND MORE SEASONABLE TEMPS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD IN AT THE SURFACE OVER THE MID ATLANTIC
STATES THROUGH TUESDAY...RESULTING IN MOSTLY CLEAR SKIES AND DRY
CONDITIONS FOR THE BEGINNING OF THE WORK WEEK. TUESDAY NIGHT...THIS
HIGH PRESSURE WILL SLIDE INTO THE ATLANTIC OCEAN AS THE GFS AND
ECMWF BOTH SHOW UPPER LEVEL LOW OVER HUDSONS BAY BRINGING A COLD
FRONT THROUGH THE GREAT LAKES. THIS WILL INCREASE CLOUDS AND POPS FOR
WEDNESDAY AFTERNOON AS A PREFRONTAL TROUGH MOVES AHEAD OF THE COLD
FRONT. THE ACTUAL COLD FRONT WILL TRAVERSE THROUGH NY LATE WEDNESDAY
INTO THURSDAY WITH SHRA AND TS EXPECTED. HAVE CHC POPS THROUGH LATE
THURSDAY. THE ZONAL FLOW WILL MOVE THE UPPER LEVEL LOW AND
ASSOCIATED COLD FRONT THROUGH THE NORTHEAST BY LATE THURSDAY WITH
WEAK HIGH PRESSURE BUILDING IN BEHIND THE FRONT. BOTH GFS AND ECMWF
SHOW SFC LOW IN THE DELMARVA AREA FOR FRIDAY. THEREFORE HAVE KEPT
SLGT CHC POPS THROUGH THE END OF THE PERIOD.

TEMPS WILL START THE PERIOD NEAR NORMAL...TRENDING WARMER AHEAD OF
THE COLD FRONT THROUGH WEDNESDAY TO ABOUT 5 DEGREES ABOVE NORMAL.
AFTER THE FRONTAL PASSAGE...TEMPS WILL ONCE AGAIN BE NEAR NORMAL ON
FRIDAY AND FRIDAY NIGHT.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
TRICKY CALL ON TAFS TONIGHT...AS RESIDUAL LOW LEVEL MOISTURE
REMAINS TRAPPED BENEATH LOW LEVEL INVERSION TO THE N/E OF A WARM
FRONT. SUFFICIENT WIND/TURBULENT MIXING AT THE TOP OF BOUNDARY
LAYER SUGGEST MAIN PROBLEM WOULD BE FOR CIGS...WITH VSBYS
GENERALLY FALLING INTO THE MVFR RANGE. SO...HAVE INDICATED MAINLY
IFR CIGS OVERNIGHT INTO SAT AM FOR KGFL AND KALB...ALTHOUGH HAVE
INDICATED SMALL...BRIEF WINDOWS THIS EVENING FOR CIGS TO RISE INTO
THE MVFR RANGE. AT KPOU...EXPECT MVFR VSBYS TO DEVELOP
OVERNIGHT...WITH CIGS MAINLY REMAINING VFR OUTSIDE ANY SHOWERS.
THEN...FOR SAT...EXPECT LINGERING IFR CIGS TO GRADUALLY LIFT AT
KALB AND KGFL BETWEEN 12Z-14Z...WITH MAINLY VFR EXPECTED
THEREAFTER DESPITE HAZE. AT KPOU...MVFR VSBYS SHOULD IMPROVE TO
VFR BY MID MORNING...ALONG WITH AREAS OF HAZE.

AS FOR SHOWER/TSTMS THREAT...EXPECT BEST CHC FOR SHOWERS THROUGH
THIS EVENING AT KPOU...WITH LITTLE ADDITIONAL CONVECTION EXPECTED
ELSEWHERE OVERNIGHT. FOR SAT...ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE IN THE AFTERNOON/EVENING...ESP FROM KALB TO
KGFL...BUT CONFIDENCE IS QUITE LOW AT THIS TIME. HAVE ONLY
INDICATED VCSH WITH CB APPENDAGE AT KGFL FOR AFTER 23Z/SAT.
HOWEVER...CAN NOT RULE OUT TSTMS AT KALB AND KPOU DURING THE MID TO
LATE AFTERNOON HOURS...AND SUBSEQUENT FORECASTS MAY INCLUDE MENTION.

WINDS WILL REMAIN LIGHT OVERNIGHT...GENERALLY FROM THE S AT LESS
THAN 5 KT. WINDS WILL BECOME SW TO W BY LATE SAT MORNING...AT 5-10
KT. WINDS MAY BE MUCH STRONGER...AND VARIABLE IN DIRECTION IN AND
NEAR ANY TSTMS THAT DEVELOP SAT.

OUTLOOK...
SAT NIGHT...VFR/MVFR...CIG/VIS. INCR CHC IFR IN SHRA/TSRA.
SUN...VFR WITH A CHC OF -TSRA/SHRA EARLY IN THE AM. MON-
WED...VFR...NO SIG WX.

&&

.FIRE WEATHER...
THE WARM FRONT LIFTS NORTH OF OUR REGION OVERNIGHT WITH THE
WIDESPREAD RAINFALL AND EMBEDDED THUNDERSTORMS ENDING.  A HOT AND
VERY HUMID AIRMASS WILL BE USHERED IN FOR SATURDAY. A COLD FRONT
WILL MOVE ACROSS THE AREA SATURDAY AFTERNOON INTO SUNDAY MORNING
TRIGGERING A ROUND OF SHOWERS AND THUNDERSTORMS.

RELATIVE HUMIDITY VALUES WILL RECOVER TO 90 TO 100 PERCENT TONIGHT.
MINIMUMS SATURDAY AFTERNOON WILL BE IN THE 50 TO 65 PERCENT
RANGE...WITH A RECOVERY TO 85 TO NEAR 100 PERCENT SATURDAY NIGHT.

THE WINDS WILL BE LIGHT TONIGHT FROM THE SOUTH AT 5 MPH OR LESS.
THEY WILL BE FROM THE SOUTH/SOUTHWEST AT 5 TO 15 MPH ON SATURDAY.  A
GRADUALLY SHIFT TO THE WEST WILL OCCUR AT 5 TO 15 MPH SATURDAY
NIGHT INTO SUNDAY WITH THE FRONTAL PASSAGE.

&&

.HYDROLOGY...
SHOWERS ARE EXPECTED WITH EMBEDDED THUNDERSTORMS INTO THE EARLY
EVENING ASSOCIATED WITH AN APPROACHING WARM FRONT.  RAINFALL
AMOUNTS BASED ON RADAR ESTIMATES THIS AFTERNOON HAVE RANGED FROM A
HALF AN INCH TO AN INCH FROM THE CAPITAL REGION AND BERKSHIRES
NORTH AND WEST WITH LOCALLY HIGHER AMOUNTS UP TO AN INCH AN A
HALF IN THE MOHAWK VALLEY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON
AND NIGHT AS A LOW PRESSURE SYSTEM PASSES ACROSS NRN NY AND A SLOW
MOVING COLD FRONT MOVES ACROSS THE REGION. THERE IS THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL WHICH COULD CAUSE MINOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. ALSO SOME SMALL STREAMS MAY REACH
BANK FULL...AS ANOMALOUS PRECIPITABLE WATER AIR WILL BE OVER THE
REGION. RAINFALL AMOUNTS COULD RANGE FROM ONE TO THREE INCHES WITH
THE CONVECTION THRU SAT NIGHT FROM THE CAPITAL REGION NORTHWARD.
RIGHT NOW...WE ARE NOT EXPECTING ANY WIDESPREAD PROBLEMS ON THE
MAIN STEM RIVERS AT THIS TIME.

HIGH PRESSURE WILL BUILD IN LATE SUNDAY INTO EARLY NEXT WEEK WITH
DRY WEATHER.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR CTZ013.
NY...HEAT ADVISORY FROM NOON TO 8 PM EDT SATURDAY FOR NYZ059-060-
     064>066.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...KL/WASULA
SHORT TERM...WASULA
LONG TERM...KGM
AVIATION...KL/NAS
FIRE WEATHER...WASULA
HYDROLOGY...IAA/WASULA
Hazardous weather outlook, Jul 23, 9:00 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT FRI JUL 23 2010

CTZ001-MAZ001-025-NYZ032-033-038>043-047>054-058-061-063-082>084-
VTZ013>015-241100-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
1000 PM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD COUNTY
IN NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL
NEW YORK NOT INCLUDING THE MID HUDSON VALLEY...AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ANY
THUNDERSTORMS WOULD MOVE FROM WEST...TOWARD THE EAST AT 25 TO 35
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND
SATURDAY NIGHT...AS A COLD FRONT APPROACHES AND CROSSES THE
REGION. THERE IS A SLIGHT RISK SOME OF THE STORMS COULD BECOME
STRONG TO SEVERE DURING THE LATE AFTERNOON AND AT NIGHT. DAMAGING
WINDS IN EXCESS OF 58 MPH...AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN THREATS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ013-NYZ059-060-064>066-241100-
SOUTHERN LITCHFIELD-EASTERN GREENE-WESTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
1000 PM EDT FRI JUL 23 2010

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY
IN NORTHWESTERN CONNECTICUT...AND THE MID HUDSON VALLEY OF EAST
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ANY
THUNDERSTORMS WOULD MOVE FROM WEST...TOWARD THE EAST AT 25 TO 35
MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND
SATURDAY NIGHT AS A COLD FRONT APPROACHES AND CROSSES THE REGION.
THERE IS A SLIGHT RISK SOME OF THE STORMS COULD BECOME STRONG TO
SEVERE DURING THE LATE AFTERNOON AND AT NIGHT. DAMAGING WINDS IN
EXCESS OF 58 MPH...AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 10:50 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1150 PM EDT FRI JUL 23 2010

CTZ001-013-240445-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
1150 PM EDT FRI JUL 23 2010

...A STRONG THUNDERSTORM IN

  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...

AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR THOMASTON...OR ABOUT OVER
WOLCOTT...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
TERRYVILLE BY 1155 PM EDT

PONDING OF WATER ON ROADWAYS AND STANDING WATER IN LOW LYING AREAS
IS POSSIBLE.

The radar

The Ft Drum radar (KTYX), 86 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Herkimer

When
July 24, 12:35 AM EST to 4:45 AM EST
Where
Herkimer County, 1.35 mi N of Middlefield to 1.5 mi E of Middleville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.169, -74.985

In Middleville, Routes 28, 29 and 169 and Main Street were reported closed because of flooding due to heavy rainfall from thunderstorms. The Route 28 bridge over the West Canada Creek was closed due to debris on bridge. Also, washouts were reported on Castle and Platform Roads.

Flash Flood, Herkimer

When
July 24, 1:45 AM EST to 4:45 AM EST
Where
Herkimer County, 0.5 mi E of Dolgeville to 0.43 mi ENE of Dolgeville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.100, -74.770

In Dolgeville, Main Street was reported closed because of flooding. In addition, basement flooding was reported and small streams were reported out of their banks due to heavy rainfall from thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247903, 247953.